The patient was diagnosed with asthma at approximately one year of age when she presented with coughing, wheezing, and retractions. Use of p.r.n. albuterol by nebulization relieved these symptoms. At two years of age, she developed a severe exacerbation for which she required admission to the Pediatric Intensive Care Unit. From that time, with the exception of a six month period between the ages of 5 and 6 years, she required systemic steroid therapy to control her symptoms, until her presentation to the Pediatric Pulmonary Center at the age of 12. During this period, she required 6 admissions to the intensive care unit, and 15 hospitalizations and emergency department visits for asthma exacerbations.
Her mother became aware of the link between the patient's high level of anxiety and asthma exacerbations when the patient was in the Intensive Care Unit at the age of 10. During that hospitalization, the patient became agitated by discomforts such as the temperature of the food, if chest physiotherapy was not performed to her satisfaction, or if she did not receive her therapies "quickly enough." When she was agitated, her muscles tensed, she breathed deeply, cried loudly, and was inconsolable. She could not verbalize her specific concerns but sometimes yelled, "You're not doing anything for me." She was referred for psychological counseling at that time, but after 10 sessions the family felt that the visits were ineffective and discontinued them.
Triggers of the patient's episodes of respiratory distress included decreasing her dose of systemic steroid, viral upper respiratory infections, exposure to cold air, exercise, and strong emotions. She stated that she developed "upper lobe wheezing", with fast and deep breathing when she became frustrated by social situations, such as disagreements with her family or friends. She also stated that these symptoms were different from her "lower lobe wheezing" that she reported as being her "usual" asthma symptom. She added that often she became anxious when her asthma was triggered, and then she would breath deeply and hyperventilate.
Her chronic therapies at the time of presentation to our Center included: Prednisone (15 mg per day), levalbuterol (0.63 mg, by nebulization, four times daily, and p.r.n.); albuterol MDI (two puffs prior to gym); budesonide (three puffs BID); and ipratropium bromide (0.5 mg, by nebulization, p.r.n.) She used her p.r.n. medications approximately every other day for dyspnea.
When she was 5 years old, skin-scratch testing revealed that she was allergic to cats. A sweat chloride test was normal on two occasions. A bronchoscopy and ciliary biopsy were normal. An immunological workup revealed an IgA deficiency, but monthly gamma globulin therapy for nine months, when she was 10 years old, was not associated with an improvement in her symptoms. A 24-hour pH probe study, at 11 years of age, revealed only mild gastroesophageal reflux, and therapy with cisapride for five months was not associated with an improvement in her symptoms.
The patient lived with her parents and two brothers in a single-family house. There were no smokers in the home. She was in the seventh grade. She missed "a lot" of school because of her illnesses, and as a result she had some academic difficulties.
Her physical examination revealed a cushingoid appearance, without distress. Her height was 138.1 cm (at the 3rd percentile for age), and her weight was 53.7 kg (90th percentile for age). Her respiratory rate was 16 breaths/min. The lung examination revealed slight expiratory wheezing in the upper airway, which was transmitted to her lower airways. There was good air movement throughout. Otherwise, the examination was unremarkable.
Pulmonary function testing revealed normal expiratory lung flows (forced vital capacity = 119% of predicted for height and age, forced expiratory volume in one second = 106%, and forced mid-expiratory flow rate = 94%). Her inspiratory loop was blunted, consistent with an upper airway problem. Review of her pulmonary function tests from the six years prior to her presentation revealed mostly normal tests. On a few occasions, she had decreased expiratory lung flows, which improved following bronchodilator administration.
The initial assessment at our Center was that the patient had asthma, given the improvement of her symptoms with bronchodilator and systemic steroid therapies. However, it was suspected that an upper airway problem had been playing a role in her presentation, given her report of an "upper airway wheeze" in association with strong emotions, her upper airway expiratory wheezing on physical examination, and the blunting of the inspiratory loop during the pulmonary function testing.
We discussed with the patient that given her severe asthma, it would not be surprising if she became anxious when she developed shortness of breath. The idea was introduced that such anxiety might have led to development of symptoms for which asthma medications might not have been helpful, including vocal cord dysfunction that would account for her upper airway problem. No further testing was performed in order to confirm a diagnosis of vocal cord dysfunction. The patient's anxiety was not assessed formally.
The patient accepted the opportunity to be taught self-hypnosis to control her respiratory symptoms. Instruction was provided over two weeks in two 45-minute sessions by her pediatric pulmonologist who had received training in hypnosis through three 20-hour workshops.
In the first session the patient was taught to hypnotize herself by imagining that she was walking from a beach house towards the waterfront. She imagined herself lying down and relaxing. She was instructed that she could allow her body to relax whenever she touched her index finger to her thumb ("finger relaxation technique"). On the physical examination following hypnosis, her expiratory wheezing had diminished greatly. She was congratulated upon her outstanding hypnotic abilities. She was encouraged to practice hypnosis on a nightly basis, and to apply her "finger relaxation technique" several times a day. Within two weeks of daily utilization of self-hypnosis, she reported that she was able to use hypnosis instead of nebulized levalbuterol approximately half the time.
In the second instruction session the patient was shown how to develop imagery within hypnosis of a "tight airway that opens up" in order to help relieve airway obstruction. She was encouraged to utilize hypnosis as much as she thought was helpful to her. Thereafter, during the patient's follow-up visits for asthma management, the pulmonologist inquired whether she was using hypnosis. The patient was encouraged to continue its use, but was not provided with further instruction regarding how to use hypnosis. The follow-up visits occurred on a monthly basis as the patient's asthma therapy was weaned, and every 2–3 months thereafter.
After three months, she was able to wean herself completely off levalbuterol, which she had been using more than four times a day. She explained that she found the use of hypnosis to be as helpful as levalbuterol in treating her shortness of breath. Further, she reported that her bouts of shortness of breath were much less frequent than prior to the use of hypnosis.
Once her regular use of levalbuterol was discontinued, she began a slow wean off her systemic steroid therapy. Three months into the steroid wean, when she was receiving hydrocortisone (10 mg per day), she required hospitalization for dyspnea that was only partially relieved with the use of nebulized levalbuterol, oral prednisone (1 mg/kg/day), and hypnosis. As she appeared very anxious, on the fourth day of the hospitalization, she was prescribed a single dose of clonazepam. She asked to go home on the following day.
Two weeks after this hospitalization her steroid weaning schedule was resumed. She was hospitalized again nine months into the steroid wean, after an exposure to cigarette smoke at a relative's house. At the same time, her mother was in the hospital with complications as a result of a hysterectomy. Two weeks after discharge, her chronic systemic steroid therapy was discontinued. Her medication regimen at the end of the weaning process was: fluticasone (110 μg, 2 puffs twice a day); salmeterol (2 puffs twice a day); theophylline (300 mg, PO, twice a day); budesonide nasal spray (2 squirts into each nostril per day); and levalbuterol (0.63 mg, by nebulization, p.r.n.), which she utilized once a month in treatment of shortness of breath.
She was well for the subsequent year with the exception of three asthma exacerbations induced by upper respiratory infections, for which she required short courses of oral prednisone. Over the year her height increased to 150 cm (up to the 10th percentile for age), while her weight increased to 66.7 kg (thereby remaining at the 90th percentile). She continued to use self-hypnosis on an almost daily basis to decrease a sensation of dyspnea, relax, reduce her frustrations, fall asleep, and improve her school performance.